Ibogaine, arrythmias, risks, and a memorable day on the medical take

I saw a report on the BBC today about heroin addicts in the US seeking treatment abroad for their addiction with a novel (and illegal) psychoactive drug, Ibogaine.  It’s a fascinating story – the patient goes in with a long-term and devastating addiction,  experiences a day or two of vivid, often insightful, hallucinations, and in many cases, leaves no-longer dependent.  Unfortunately further roll-out of this treatment has been hampered by both legal/financial issues, and a worry about unexplained fatalities, and there’s an increasing body of evidence that this drug can cause cardiac arrythmias, leading to arrest.

I remember well the day when we admitted someone with Ibogaine-induced-cardiac arrythmias.

I quote from the case report:

“A 39-year-old man was brought to hospital after suffering 3 seizures”.  “Approximately 3 h later, the patient had an episode of self-limiting pulseless polymorphic VT.  He was moved to the resuscitation area where he went on to have 7 additional episodes of polymorphic VT that were successfully terminated with electrical cardioversion.”

Depending on your existing level of medical experience, that sentence is either mildly interesting, or something that makes you go  “OOEEERRRGH”.

It was pretty “OOEEERRGH” at the time.    I remember vividly standing in our admissions unit (with no background other than the fact he’d been admitted with seizures), looking through his triage notes, and watching the cardiac monitor above him go  doo de dooo de dooo (as I imagine cardiac monitors do when they have nothing to report)  ‘WEEEEEEEEEEEEE!’  as the screen filled with cardiac badness and the patient suddenly looked a bit crap.

tdp

Image: Polymorphic VT, AKA Cardiac Badness in similar form to that encountered in this case. Source:  EKG World Encyclopedia http://cme.med.mcgill.ca/php/index.php , courtesy of Michael Rosengarten BEng, MD.McGill

 

Within seconds he was back to normal.  That was the  bit where he had the “ episode of self-limiting pulseless polymorphic VT”.

I remember getting some very clever people to come very quickly.  I remember pushing the patient’s bed at speed, assisted by the no-nonsense Senior ED Matron, to a place with more machines that go beep  and equipment that goes ping.   And I remember standing around the bedside watching a heart go “Yup, Yup, Yup, Yup, NOOOOOOOPE……………….RESET!”.  And then I remember writing and leaving the patient with the intensivists, because I had five other people waiting and my SHO had just handed me a blood gas with a lactate of 17. (Also interesting case- I learnt that day that antifreeze messes with the ABG machine assays but not formal lab lactate tests… discrepancy pretty much a diagnostic test…) . The patient survived, after a rocky 24 hours in ICU with lots of wires and machines that go beep and drugs-we-get-told-to-be-very-careful-with.

I remember the way the patient talked about his previous experience with ibogaine 4 months earlier, similar to what I saw quoted in the BBC Article  “[she] hasn’t even thought about getting high in two days”. I remember getting home from work that day and spending the evening searching for more information about Ibogaine, and at the end, despite my encounter with the life-threatening-side effects, actually hoping that this drug might make it to formal trials.

I don’t know how you balance up the apparently-small-but-formally-unquantified risk of fatal cardiac arrythmias with the terrible, life-stealing, and let’s face it, sometimes fatal condition that is opioid addiction. I really hope that further trials do proceed, with close cardiac monitoring, or perhaps test doses to look for susceptibility to side-effects.  In the ‘If it were me’ test?  Yes… I’d probably give it a go. Perhaps I would feel differently if the my patient hadn’t survived.

A key theme of my current day job studying antimicrobial (over) use in hospitals is the idea of  risk avoidance – give antibiotics’ just in case’ because even low levels of risk (of delaying treating an infection) are intolerable.  Yet perhaps there are parallels to how ciprofloxacin use was successfully reduced in the UK after  C. diff epidemic, where physicians saw their patients die from severe C. diff. precipitated by antibiotic use. Small risks suddenly become tolerable when the alternative can be devastating.

 

 

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s